Alert archive / Arizona / Flash Flood Warnings in 2018
Flash Flood Warning 104, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 21, 2018, 5:10 PM MST for Coconino County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 21, 2018, 5:10 PM MST (00:10 UTC)
- Expired
- Aug 21, 2018, 8:00 PM MST
- In force
- 3 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Flood severity
- None
County Coconino County, AZ
The radar
The Flagstaff radar (KFSX), 182 km from the middle of the area, began a volume at 00:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 256 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
438
WGUS55 KFGZ 220010
FFWFGZ
AZC005-220300-
/O.NEW.KFGZ.FF.W.0104.180822T0010Z-180822T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
510 PM MST TUE AUG 21 2018
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Coconino County near the Grand Canyon in north central Arizona...
* Until 800 PM MST
* At 507 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one inch of rain has
already fallen with additional rainfall expected over the next
few hours. Flash flooding is expected to begin shortly.
* Flash flooding will remain over mainly rural areas of Coconino
County.
This includes the following streams and drainages...Clear
Creek...Grapevine Creek...Cremation Creek...Cottonwood Creek...Pipe
Creek and Bright Angel Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Move to higher ground now. Act quickly to protect your life.
&&
LAT...LON 3607 11195 3603 11198 3603 11201 3607 11204
3608 11210 3611 11208 3610 11205
$$
ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 21, 3:41 PM MST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 21, 3:41 PM MST, 1 hour 29 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 341 PM MST Tue Aug 21 2018 .SYNOPSIS...Deep monsoon moisture will remain over northern Arizona through Friday. This will result in good chances for afternoon and evening thunderstorms each day. A slight downturn in shower and thunderstorm activity is possible over the weekend and early next week. && .DISCUSSION...After an active morning and early afternoon when a line of convection moved north through the region, much of the area is quiet right now. There is still some shower and thunderstorm activity across the White Mountains and northwest Coconino County. Latest hi-res guidance indicates the activity across Coconino County will progress toward the north and east this evening with the primary threats as gusty winds and heavy rainfall. Additionally, we have been tracking an MCV which is currently located over Pima County. This is expected to continue to track slowly toward the north and lead to additional shower and thunderstorm development later this evening south of I-40. There is the potential that convection associated with this feature could reach as far north as the Flagstaff area, but confidence is not high in the northward extent at this time. As was the case last night, convection could persist into the overnight areas for some locations. Monsoonal moisture will remain entrenched over the region through Friday leading to continued active conditions. While shower and thunderstorm chances will continue over the weekend, there are some indications of a downturn in the coverage. Long range model guidance continues to struggle with the pattern evolution early next week, but the first indications of fall are seen in some models with troughs digging down toward the Southwest US. Stay tuned. && .AVIATION...For the 00z package...Shower and thunderstorm activity will be most prevalent in the White Mountains and north of I-40 over the next few hours. Additional development is possible south of I-40 after 01z. Some convection will likely persist into the overnight hours. Storm motion will generally be toward the north and east. Gusty winds and heavy rainfall will be the primary threats. MVFR and IFR conditions will be possible with the strongest storms. Another active monsoon day is anticipated Wednesday with scattered to numerous shower and thunderstorm development. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Ample monsoon moisture will remain in place over the next few days with scattered to numerous thunderstorms each day. Convection could persist into the late evening and overnight hours especially through Thursday. Temperatures will remain at or slightly below normal for late August. A slight downturn in thunderstorm activity is possible over the weekend. && .FGZ WATCHES/WARNINGS/ADVISORIES...Flash Flood Watch until 9 PM MST this evening FOR AZZ004>007-009- 010-039. && PUBLIC...TPS AVIATION...TPS FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Special weather statement, Aug 21, 11:46 AM MST, 5 hours 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1146 AM MST TUE AUG 21 2018
AZZ009>011-039-211915-
Chuska Mountains and Defiance Plateau-Black Mesa Area-Northeast
Plateaus and Mesas Hwy 264 Northward-Chinle Valley-
1146 AM MST TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN APACHE AND
NAVAJO COUNTIES UNTIL 1215 PM MST...
At 1145 AM MST, Doppler radar was tracking strong thunderstorms along
a line extending from 15 miles northwest of Navajo National Monument
to 11 miles south of Totacon. Movement was northeast at 45 mph.
Dime size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Goulding, Rock Point, Red Mesa, Mexican Water, Monument Valley
Visitors Center, Totacon, Dennehotso and Teec Nos Pos.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3698 10904 3664 10930 3697 11071 3700 11070
3700 10905
TIME...MOT...LOC 1845Z 205DEG 40KT 3697 11062 3668 10939
JJSpecial weather statement, Aug 21, 2:13 PM MST, 2 hours 57 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
213 PM MST TUE AUG 21 2018
AZZ004-212200-
Kaibab Plateau-
213 PM MST TUE AUG 21 2018
...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY UNTIL 300 PM
MST...
At 212 PM MST, Doppler radar was tracking a strong thunderstorm 14
miles east of Pipe Spring, or 14 miles south of Kanab, moving east at
20 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Jacob Lake, Fredonia and Jacob Lake Campground.
LAT...LON 3700 11206 3664 11213 3672 11262 3674 11262
3674 11261 3678 11262 3681 11260 3683 11260
3690 11257 3691 11255 3694 11254 3695 11253
3698 11254 3700 11254
TIME...MOT...LOC 2112Z 279DEG 17KT 3682 11248
SukLocal storm report, Aug 21, 3:40 PM MST, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
340 PM MST TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0200 PM FLASH FLOOD BRIGHT ANGEL CREEK 36.12N 112.08W
08/21/2018 COCONINO AZ PUBLIC
HEAVY PRECIPITATION OVER THE NORTH RIM
CREATED A FLASH FLOOD FOR BRIGHT ANGEL
CREEK. THE EVENT WAS CAPTURED AND POSTED TO
FACEBOOK VIA A PHOTO. TIME DELAY OF ABOUT
1-2.5 HOURS FROM WHEN THE PRECIPITATION
BEGAN TO WHEN THE PHOTO WAS CAPTURED.
&&
NLLocal storm report, Aug 21, 4:02 PM MST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
402 PM MST TUE AUG 21 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0129 PM FLASH FLOOD BRIGHT ANGEL CREEK 36.12N 112.08W
08/21/2018 COCONINO AZ PUBLIC
CORRECTS PREVIOUS FLASH FLOOD REPORT FROM
BRIGHT ANGEL CREEK. HEAVY PRECIPITATION OVER
THE NORTH RIM CREATED A FLASH FLOOD FOR
BRIGHT ANGEL CREEK. THE EVENT WAS CAPTURED
AND POSTED TO FACEBOOK VIA A PHOTO.
&&
NLSpecial weather statement, Aug 21, 4:20 PM MST, 50 minutes before
Special Weather Statement National Weather Service Flagstaff AZ 420 PM MST TUE AUG 21 2018 AZZ004-006-007-220000- Kaibab Plateau-Coconino Plateau-Grand Canyon Country- 420 PM MST TUE AUG 21 2018 ...SIGNIFICANT WEATHER ADVISORY FOR COCONINO COUNTY NEAR THE GRAND CANYON UNTIL 500 PM MST... At 419 PM MST, Doppler radar was tracking a strong thunderstorm over South Rim Visitors Center, or 18 miles west of Desert View at Grand Canyon, moving northeast at 20 mph. Dime size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Maricopa Point At Grand Canyon, Hermit's Rest At Grand Canyon, Tusayan, Shoshone Point At Grand Canyon, Pima Point At Grand Canyon, Bright Angel Point, Cape Royal At Grand Canyon, Hopi Point At Grand Canyon, Yaqui Point At Grand Canyon, Grandview Point At Grand Canyon, South Rim Visitors Center, Grand Canyon Village and Ten-x Campground. LAT...LON 3592 11215 3606 11229 3628 11208 3609 11178 TIME...MOT...LOC 2319Z 231DEG 16KT 3605 11215 ET
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 9:07 PM MST | Flash Flood Warning | FGZ | Coconino | 5 hr |
| Aug 22, 3:40 AM MST | Flash Flood Watch | FGZ | Coconino | 13 hr |
| Aug 22, 12:59 PM MST | Areal Flood Advisory | FGZ | Yavapai | 5 hr |
| Aug 22, 2:07 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 22, 2:36 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 22, 4:39 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 22, 4:48 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
Nearby
Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.